Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 68, NWS Birmingham, AL

March 27, 2009Barbour County, Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2009, 6:58 AM CDT for Barbour County, Pike County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2009, 6:58 AM CDT (11:58 UTC)
Expired
Mar 27, 2009, 7:30 AM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Barbour County, AL, Pike County, AL

What was reported inside it

TimeReportWhereRemark
Mar 27, 7:10 AM CDTTSTM WND DMG5 Sse Clio, ALTWO EMPTY CHICKEN HOUSES DAMAGED NEAR TEALS CROSSROADS...EXTENT OF DAMAGE UNKNOWN AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 12.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 271158
SVRBMX
ALC005-109-271230-
/O.NEW.KBMX.SV.W.0068.090327T1158Z-090327T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 AM CDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF CLIO...
  SOUTHEASTERN PIKE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF BRUNDIDGE...

* UNTIL 730 AM CDT

* AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF DOSTER...OR
  8 MILES SOUTH OF BRUNDIDGE...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE
  SPRINGS STATE PARK...TYLER CROSSROADS AND LOUISVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3162 8588 3173 8591 3188 8547 3164 8543
      3162 8544 3162 8586
TIME...MOT...LOC 1158Z 237DEG 36KT 3161 8578

$$
2 follow-up statements
000 
WWUS54 KBMX 271211
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 AM CDT FRI MAR 27 2009

ALC005-109-271230-
/O.CON.KBMX.SV.W.0068.000000T0000Z-090327T1230Z/
PIKE AL-BARBOUR AL-
711 AM CDT FRI MAR 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHWESTERN BARBOUR AND SOUTHEASTERN PIKE COUNTIES...

AT 710 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRUNDIDGE MUNICIPAL AIRPORT TO DOSTER...OR ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF BRUNDIDGE TO CLIO TO 8 MILES
SOUTH OF CLIO...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TYLER
CROSSROADS...LOUISVILLE AND BLUE SPRINGS STATE PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3162 8576 3162 8588 3176 8580 3188 8547
      3164 8543 3162 8544
TIME...MOT...LOC 1211Z 237DEG 36KT 3176 8572 3167 8564
          3160 8562

$$
000 
WWUS54 KBMX 271218
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 AM CDT FRI MAR 27 2009

ALC005-109-271230-
/O.CON.KBMX.SV.W.0068.000000T0000Z-090327T1230Z/
PIKE AL-BARBOUR AL-
718 AM CDT FRI MAR 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHWESTERN BARBOUR AND EXTREME EAST CENTRAL PIKE COUNTIES...

AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF LOUISVILLE TO CLIO TO BLUE SPRINGS
STATE PARK...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF CLIO
TO CLIO TO 6 MILES SOUTHEAST OF CLIO...MOVING NORTHEAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TYLER
CROSSROADS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3162 8576 3163 8567 3178 8572 3188 8547
      3164 8543 3162 8544
TIME...MOT...LOC 1218Z 237DEG 36KT 3180 8565 3171 8557
          3164 8555

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:25 AM CDT, 33 minutes earlier.

Area forecast discussion, Mar 27, 6:25 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CDT FRI MAR 27 2009

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

SHOWERS AND THUNDERSTORMS SPREADING NORTHWARD ACROSS THE AREA THIS
MORNING IN ASSOCIATION WITH AN IMPULSE/LLJ TRACKING EASTWARD ALONG
THE GULF COAST. THIS ACTIVITY WILL CONTINUE TO PUSH NORTHEAST
THROUGH THE EARLY MORNING HOURS...AND PUSH EAST OF CENTRAL ALABAMA
BY MIDDAY. WARM FRONTAL BOUNDARY HAS PUSHED NORTH OF THE AREA AS
DEWPOINTS ARE NOW IN THE LOWER 60S AT MOST LOCATIONS. A STRONGER
SYSTEM WHICH WILL BRING THE CHANCE OF STRONG TO SEVERE THUNDERSTORMS
TO THE AREA LATE TONIGHT AND SATURDAY WILL ROTATE OUT OF THE FOUR
CORNERS REGION THIS MORNING AND CROSS THE SOUTHERN PLAINS. AS THE
SYSTEM HEADS NORTHEAST TOWARD THE GREAT LAKES...A COLD FRONT WILL
PUSH THROUGH CENTRAL ALABAMA SATURDAY.

AHEAD OF THIS SYSTEM...EXPECT A SURGE OF MOISTURE /ANOTHER WARM
FRONT/ LATE THIS AFTERNOON AS SOUTHERLY FLOW INCREASES...WITH MOST
SHOWER AND THUNDERSTORM DEVELOPMENT HOLDING OFF TIL EARLY EVENING.
AIRMASS RECOVERY AND TIMING OF THE NEXT MOISTURE SURGE NORTHWARD
WILL DICTATE IF ANY STORMS DEVELOPMENT THIS AFTERNOON. WILL LEAVE
CHANCE POPS IN...AS DEWPOINTS WILL REMAIN IN THE 60S AND ANY BREAKS
IN THE CLOUDS COULD SPARK ISOLATED TO SCATTERED DEVELOPMENT.

AHEAD OF THE STORM SYSTEM TONIGHT...EXPECT CELLS TO DEVELOP IN
VICINITY OF THE WARM FRONT ACROSS CENTRAL ALABAMA AND AREAS TO OUR
WEST. INSTABILITIES WILL BE HIGH ENOUGH FOR THESE CELLS TO BECOME
STRONG TO SEVERE QUICKLY. THIS ACTIVITY WILL EVENTUALLY CONSOLIDATE
INTO MORE OF A LINEAR STRUCTURE AS IT PUSHES EASTWARD WITH AN
EXPANDING LLJ. ALONG THE ACTUAL FRONTAL BOUNDARY...EXPECT ANOTHER
LINE OF SHOWERS AND THUNDERSTORMS. ALL MODES OF SEVERE WEATHER WILL
BE POSSIBLE TONIGHT AND SATURDAY.

RAIN CHANCES WILL BE COMING TO AN END BY MIDDAY SATURDAY AS THE
SYSTEM PULLS TO THE NORTHEAST. COOLER AND DRIER AIR WILL FILTER IN
BEHIND THE SYSTEM...EXPECT SLIGHTLY BELOW NORMAL TEMPERATURES FOR
SUNDAY...BEFORE SOUTHERLY FLOW RETURNS MONDAY. THE CHANCE OF RAIN
RETURNS TUESDAY AND THURSDAY AS STORM SYSTEMS MOVE ACROSS THE
REGION.

14

&&

.AVIATION...12Z TAF DISCUSSION.

A FAIRLY LARGE RAIN SHIELD COVERING MOST OF CENTRAL ALABAMA AT 12Z
WILL BEGIN TO DISSIPATE AND MOVE OFF TO THE EAST THROUGH THE MORNING
HOURS.  MAINLY IFR CONDITIONS WILL PREVAIL...ALONG WITH A SHORT
LIVED LIFR AROUND TOI BETWEEN 12-13Z AS A LINE OF +TS MOVES THROUGH
THE REGION.

LOOK FOR CONDITIONS TO IMPROVE THROUGHOUT THE MORNING...FROM WEST TO
EAST...WITH THE LIKELIHOOD THAT EVERYONE SHOULD SEE VFR CONDITIONS
FOR A COUPLE OF HOURS THIS AFTERNOON...BUT THIS WILL NOT LAST LONG
AS CONDITIONS WILL DETERIORATE AGAIN FRIDAY EVENING.  ONE FINAL LOW
PRESSURE SYSTEM IS PROGGED TO MOVE ACROSS ALABAMA BEGINNING AROUND
MIDNIGHT AND WILL SLOWLY TREK ACROSS THE STATE WITH A GOOD CHANCE OF
SEVERE WEATHER EVERYWHERE ON SATURDAY.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  54  70  41  57 /  70  60  80  20  10
ANNISTON    70  58  71  43  59 /  70  70  90  20  10
BIRMINGHAM  70  60  70  43  57 /  60  80  80  20  10
TUSCALOOSA  74  62  69  44  61 /  50  80  70  20  10
CALERA      70  61  69  43  59 /  70  80  80  20  10
AUBURN      67  59  72  44  60 /  90  60  80  20  10
MONTGOMERY  73  64  71  47  63 /  80  80  80  20  10
TROY        72  63  71  47  64 /  90  80  80  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM FOR AUTAUGA...
BIBB...CHILTON...COOSA...DALLAS...ELMORE...LOWNDES...
MONTGOMERY...PERRY...SHELBY...CHAMBERS...LEE...MACON...
RUSSELL...TALLAPOOSA...BARBOUR...BULLOCK AND PIKE...
GREENE...HALE...MARENGO AND SUMTER COUNTIES.

&&
Hazardous weather outlook, Mar 27, 5:30 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT FRI MAR 27 2009

ALZ011>015-017>050-281130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THE FIRST ROUND OF POTENTIALLY SEVERE WEATHER WILL BE A CARRY OVER
FROM THURSDAY NIGHT...AND WILL BE SHORT LIVED. THIS CONVECTIVE
WEATHER IS EXPECTED TO BE EAST OF THE AREA BY NOON. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF INTERSTATE 20
THROUGH NOON. A SMALL THREAT OF ISOLATED TORNADOES AND DAMAGING WINDS
EXIST IN FAR SOUTHEASTERN PARTS OF CENTRAL ALABAMA. THIS INCLUDES THE
CITIES OF TROY...UNION SPRINGS...EUFAULA...AND PHENIX CITY. THIS
THREAT WILL END BY AROUND 9 AM AS THE STRONGER ACTIVITY PUSHES
EASTWARD AND OUT OF THE AREA.

ALTHOUGH SOME ISOLATED SEVERE STORMS ARE POSSIBLE BY LATE THIS
AFTERNOON...THE NEXT ROUND OF POTENTIALLY SEVERE WEATHER WILL START
GENERALLY AFTER 10 PM TONIGHT AND LAST THE THROUGH THE REMAINDER
NIGHT. ALL FACETS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING
TORNADOES...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.
THE SEVERE WEATHER SCENARIO REMAINS QUITE COMPLEX. DO NOT CONCENTRATE
ON THE TIMING...HAVE YOUR SEVERE WEATHER PLANS READY TO GO...AND TAKE
ACTION IF WATCHES OR WARNINGS ARE ISSUED TONIGHT. THIS WEATHER
SCENARIO HAS THE POTENTIAL TO BECOME QUITE DANGEROUS.

HAVE YOUR NOAA WEATHER RADIO ON ALERT OR MONITOR TELEVISION AND RADIO
REPORTS IN CASE SEVERE OR FLASH FLOOD WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF CENTRAL ALABAMA
THROUGH SATURDAY AFTERNOON. ALL FACETS OF SEVERE WEATHER WILL BE
POSSIBLE...INCLUDING TORNADOES...DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. THIS WEATHER SCENARIO HAS THE POTENTIAL TO
BECOME QUITE DANGEROUS. SEVERE STORMS WILL BE POSSIBLE ALONG AND
AHEAD OF AN APPROACHING COLD FRONT. THE FRONT SHOULD PUSH THROUGH
CENTRAL ALABAMA BY LATE SATURDAY AFTERNOON...BRINGING THE SEVERE
THREAT TO AN END.

SEVERAL LOCATIONS HAVE RECEIVED 2 TO 4 INCHES OF RAINFALL THE PAST
FEW DAYS. AN ADDITIONAL 2 TO 4 INCHES WILL BE POSSIBLE THROUGH
SATURDAY...GIVING CENTRAL ALABAMA A TOTAL RAINFALL FROM WEDNESDAY
THROUGH SATURDAY OF 4 TO 8 INCHES..WITH ISOLATED HIGHER TOTALS. DUE
TO THE LARGE RAINFALL TOTALS...SOME RIVERS WILL EXPERIENCE FLOODING
BY SATURDAY WHICH MAY LAST THROUGH MONDAY.

A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY. THE STORM TRACK
REMAINS QUITE ACTIVE AND ANOTHER SYSTEM WILL IMPACT CENTRAL ALABAMA
BY THURSDAY. UNCERTAINTY IN THE TIMING AND AVAILABLE INSTABILITY
EXIST...SO STAY TUNED TO LATER FORECAST AS DETAILS BECOME CLEARER.

MAKE SURE THAT YOUR SEVERE WEATHER PLANS ARE IN PLACE AND BE READY
TO TAKE ACTION IF WARNINGS ARE ISSUED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY THROUGH SATURDAY.

75/LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 10:36 PM CDTAreal Flood AdvisoryBMXMarengo4 hr
Mar 26, 11:41 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes, Perry4 hr
Mar 27, 1:51 AM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 16 more9 hr
Mar 27, 2:42 AM CDTAreal Flood AdvisoryBMXMarengo3 hr
Mar 27, 3:51 AM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Greene, Hale, Lowndes, Marengo and 2 more3 hr
Mar 27, 6:37 AM CDTSevere Thunderstorm WarningBMXMontgomery, Pike38 min
Mar 27, 7:24 AM CDTSevere Thunderstorm WarningBMXBarbour20 min
Mar 27, 7:31 AM CDTAreal Flood WarningBMXAutauga, Dallas, Greene, Hale, Lowndes, Marengo and 1 more4 hr
Mar 27, 7:43 AM CDTAreal Flood AdvisoryBMXBarbour, Bibb, Bullock, Chambers, Chilton, Coosa and 8 more3 hr
Mar 27, 8:13 AM CDTRiver Flood WarningBMXMontgomery3 days
Mar 27, 2:41 PM CDTFlash Flood WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more17 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.